Louisiana, 2018

Hail and Damaging Wind in Louisiana, May 26, 2018

May 26, 2018 · NWS JAN · 2 events in 2 counties and zones

Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 26, 12:21 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 26, 12:21 PM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
121 PM CDT Sat May 26 2018

...THREAT FOR ALBERTO TO PRODUCE FLOODING IN EASTERN MISSISSIPPI IS
INCREASING...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous TSRAs wl cont to develop across the area and
impact TAF sites this aftn into early evng. Away from TSRA
activity VFR conds wl prevail through this evng. A brief period
from 10Z-14Z MVFR Cigs wl be psbl over the se. Otherwise, VFR
conds wl prevail Sunday until TSRA activity dvlps again. /22/

&&

.DISCUSSION...
Mid morning water vapor imagery/RAP analysis showed circulation
around a weak low over our southeast Arkansas counties with a
shear axis extending south very near the Mississippi river. Local
wet microburst checklist and latest CAM guidance suggests storm
development in our southwest third could be vigorous this
afternoon including the potential for isolated pulse severe
storms. Damaging wind gusts will be the primary threat. Our PWAT
this morning was 1.78in and considering a relatively slow storm
motion to the east southeast locally heavy rainfall will also be
possible. Have updated our HWO to include a Marginal area
generally west of a line from Crossett Arkansas to Columbia
Mississippi. Temperatures were on track. /22/

Prior discussion below:

Today through Tonight: Summer thunderstorms expected around the
area again today. With abundant moisture remaining in place (PW
values of 1.7 to 1.9), storms will again be efficient rainfall
producers, and isolated flooding could be a concern in a few
spots. Analysis of water vapor satellite imagery reveals the axis
of a mid-level trough extends north to south over roughly the
LA/MS state line. Short- term guidance shows a vort max dropping
south from AR today through the base of the trough, and this could
excite convective activity in what will be a more convectively
unstable air mass over the Delta and surrounding areas this
afternoon. Forecast soundings show steeper low-level lapse rates
and a little better DCAPE through those areas, so there may be a
few isolated severe storms that develop by late afternoon.
Elsewhere, we will be watching for scattered strong storms
producing gusty winds and locally heavy rainfall. Storms will
linger into the evening hours and should generally die off by
later tonight. We could see some patchy fog develop again tonight.
/NF/

Sunday through next Friday: Expect an active period to be in
store with all focus on the eventual track of Subtropical Storm
Alberto. This morning Alberto is located just east of the Yucatan
Peninsula but is getting sheared from the west from mid-high level
jet stream winds. This is helping to keep the center of
circulation exposed all the while this large gyre will continue to
linger over the area. Expect this to be the main focus of the
long term forecast but just prior to the landfall and impacts
expect enough PWs for some convection to break out by Sunday
afternoon. Right now it doesn't look as though there should be
much of a severe potential as lapse rates are meager, flow is
light and and high moisture should limit overall downdraft and
hail potential. Couldn't rule out a few stronger storms due to
precipitation loading and some instability.

As Alberto lifts to the north and the upper jet that has been
shearing it begins to ventilate the system, expect some
redevelopment of the surface circulation to be possible closer to
the mid-level circulation. This will help the system become
somewhat better vertically stacked and a little more organized and
stronger. As the jet dives south and helps to continue ventilate
Alberto, expect it to begin a turn to the northwest towards the
area around Monday. Euro seems to have a good handle on the
system, which will keep most of the best upper lift and
ventilation along the eastern periphery of the circulation. Due to
that, expect the most intense convection along and east of the
circulation, which will focus the heaviest precipitation just east
of the area along Mobile Bay. Alberto is expected to make
landfall around late Monday into early Tuesday. Due to the upper
jet helping the storm to propagate to the northwest, definitely
feel there will be a sharp cutoff in overall QPF from west-to-
east. Sided towards the WPC QPF which shows a sharp cutoff in the
highest QPF in southeast Mississippi. For now, expect
deteriorating conditions on Memorial Day, especially along the
Gulf Coast and Pine Belt as it makes landfall near Mobile Bay.
After coordination with other offices and WPC, adjusted the QPF to
fit that area more. WPC has a "Moderate" for excessive rainfall
in the Gulf Coast and coastal Mississippi but due to a good amount
of uncertainty on center redevelopment, only kept "Elevated" and
"Significant" in the HWO/graphics in the east and especially in
the Pine Belt for decent rainfall totals of 3-5+ inches or so. Due
to high anomalous moisture and the overall setup, this could
bring some flash flooding to our area. In addition, Alberto could
bring some gusty winds upwards of 30+mph or so, especially along
the I- 59/Highway 45 corridors. Due to uncertainties on the
intensity and track, will hold off on any mention of wind in the
graphics but will have to maybe introduce this later. Stay tuned
and keep a close eye on future forecasts.

In the wake of Alberto by mid-week on Wednesday, expect it to
eject northeast and our region to be on the eastern periphery of a
strengthening mid-level ridge over northern Mexico and Texas.
This will help rain and storm chances to become more diurnal and
build to the east by late week. Due to strengthening ridge around
590-592DM at 500mb nosing in, expect highs to peak into the low-
mid 90s & heat stress could become a problem. There is some
potential we could get near heat advisory criteria by next
weekend. Main takeaway is warmer and more humid weather can be
expected by late next week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  68  86  69 /  76  31  25  23
Meridian      85  67  85  68 /  84  39  44  47
Vicksburg     86  69  88  69 /  63  31  36  11
Hattiesburg   85  67  84  69 /  84  39  53  50
Natchez       87  68  87  69 /  65  31  34  12
Greenville    87  70  88  70 /  55  31  35  12
Greenwood     85  69  88  69 /  65  31  35  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/DC
Hazardous weather outlook, May 26, 2:10 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
310 PM CDT Sat May 26 2018

ARZ074-075-LAZ009-MSZ018-019-025>046-048>052-055>058-064>066-
072>074-272015-
Ashley-Chicot-East Carroll-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
310 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding is expected Monday into Tuesday, generally along
and south of the Interstate 59 corridor, as Subtropical Storm
Alberto moves inland. Around this area, flash flooding is
possible west to Interstate 55. Two to four inches with locally
higher amounts are possible southeast of Interstate 59 with one to
three inches possible west to Interstate 55. These amounts will
result in flooding of some roads and low lying areas. Please
continue to monitor the latest forecast from the National Weather
Service and the National Hurricane Center.

(https://www.weather.gov/images/jan/graphicast/small2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ007-008-015-016-023>026-MSZ047-053-054-059>063-272015-
Morehouse-West Carroll-Richland-Madison LA-Franklin LA-Catahoula-
Tensas-Concordia-Warren-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
310 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe storms are possible this afternoon and early
evening with damaging winds in excess of 60 mph. Small hail and
locally heavy rain will also be possible.

(https://www.weather.gov/images/jan/graphicast/small1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding is possible Monday into Tuesday, generally along
the Interstate 55 corridor, as Subtropical Storm Alberto moves
inland. One to three inches in a short amount of time may result
in flooding of some roads and low lying areas. Please continue to
monitor the latest forecast from the National Weather Service and
the National Hurricane Center.

(https://www.weather.gov/images/jan/graphicast/small2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 26, 1:34 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
234 PM CDT SAT MAY 26 2018

LAZ008-009-MSZ040-262000-
East Carroll LA-West Carroll LA-Issaquena MS-
234 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL...
NORTHEASTERN WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND
NORTHWESTERN ISSAQUENA COUNTIES UNTIL 300 PM CDT...

At 234 PM CDT, Meteorologists were tracking a strong thunderstorm 9
miles south of Glen Allan, or 9 miles northeast of Lake Providence,
moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern East
Carroll...northeastern West Carroll Parishes in northeastern
Louisiana and northwestern Issaquena Counties, including the
following locations... Mayersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3278 9133 3299 9136 3301 9097 3279 9100
TIME...MOT...LOC 1934Z 265DEG 17KT 3289 9105

17
Special weather statement, May 26, 1:43 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
243 PM CDT SAT MAY 26 2018

MSZ061-262015-
Franklin MS-
243 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY UNTIL 315 PM
CDT...

At 242 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mccall Creek, or 19 miles west of Brookhaven, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Franklin County,
including the following locations... Roxie and Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3137 9114 3159 9115 3161 9074 3136 9075
TIME...MOT...LOC 1942Z 265DEG 17KT 3151 9076

17
Special weather statement, May 26, 1:48 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
248 PM CDT SAT MAY 26 2018

MSZ035-042-262015-
Humphreys MS-Yazoo MS-
248 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YAZOO AND
SOUTHEASTERN HUMPHREYS COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Meteorologists were tracking a strong thunderstorm
near Coxburg, or 10 miles southeast of Thornton, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Yazoo
and southeastern Humphreys Counties, including the following
locations... Eden and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3302 9038 3301 9037 3301 9036 3302 9034
      3301 9034 3300 9031 3280 9029 3279 9066
      3303 9063 3305 9038
TIME...MOT...LOC 1947Z 265DEG 17KT 3295 9023

17
Special weather statement, May 26, 1:54 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT SAT MAY 26 2018

MSZ057-262030-
Jasper MS-
254 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER COUNTY UNTIL
330 PM CDT...

At 254 PM CDT, Meteorologists were tracking a strong thunderstorm
near Garlandville, or 10 miles south of Newton, moving east at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rose Hill around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3207 8921 3222 8921 3221 8899 3207 8899
TIME...MOT...LOC 1954Z 267DEG 10KT 3217 8915

17
Special weather statement, May 26, 1:56 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 PM CDT SAT MAY 26 2018

MSZ042-043-262030-
Yazoo MS-Madison MS-
256 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YAZOO AND WEST CENTRAL
MADISON COUNTIES UNTIL 330 PM CDT...

At 256 PM CDT, Meteorologists were tracking a strong thunderstorm
over Myrleville, or 12 miles southeast of Yazoo City, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Yazoo and
west central Madison Counties, including the following locations...
Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3272 9042 3283 9024 3269 9005 3253 9035
TIME...MOT...LOC 1956Z 328DEG 18KT 3272 9029

17
Special weather statement, May 26, 2:09 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
309 PM CDT SAT MAY 26 2018

LAZ015-023-262045-
Richland LA-Franklin LA-
309 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RICHLAND AND
NORTHWESTERN FRANKLIN PARISHES UNTIL 345 PM CDT...

At 309 PM CDT, Meteorologists were tracking a strong thunderstorm
over Buckner, or 8 miles west of Mangham, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mangham around 320 PM CDT.
  Liddieville around 335 PM CDT.

Other locations impacted by this storm include Baskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3238 9193 3232 9170 3206 9190 3208 9191
      3208 9190 3212 9187 3212 9188 3214 9190
      3217 9190 3216 9193 3218 9194 3217 9198
      3220 9197 3220 9200 3221 9199 3223 9201
      3225 9199 3225 9200 3227 9199 3228 9202
TIME...MOT...LOC 2009Z 311DEG 17KT 3227 9191

17

The radar

The Ft Polk radar (KPOE), 161 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Richland

When
May 26, 2:14 PM CST
Where
Richland County, 0.58 mi W of Buckner
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -91.940

Thunderstorm Wind, Concordia

When
May 26, 4:05 PM CST
Where
Concordia County, 1.5 mi SSE of Red Gum
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.660, -91.520

A tree was blown down across Highway 568.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748124, 748125.